Optimal Liquidation under Partial Information with Price Impact

Katia Colaneri, Zehra Eksi-Altay, Rüdiger Frey, Michaela Szölgyenyi

Publication: Scientific journalJournal articlepeer-review

Abstract

We study the optimal liquidation problem in a market model where the bid price follows a geometric pure jump process whose local characteristics are driven by an unobservable finite-state Markov chain and by the liquidation rate. This model is consistent with stylized facts of high frequency data such as the discrete nature of tick data and the clustering in the order flow. We include both temporary and permanent effects into our analysis. We use stochastic filtering to reduce the optimal liquidation problem to an equivalent optimization problem under complete information. This leads to a stochastic control problem for piecewise deterministic Markov processes (PDMPs). We carry out a detailed mathematical analysis of this problem. In particular, we derive the optimality equation for the value function, we characterize the value function as continuous viscosity solution of the associated dynamic programming equation, and we prove a novel comparison result. The paper concludes with numerical results illustrating the impact of partial information and price impact on the value function and on the optimal liquidation rate.
Original languageEnglish
Pages (from-to)1913 - 1946
JournalStochastic Processes and their Applications
Volume130
Issue number4
DOIs
Publication statusPublished - 2020

Austrian Classification of Fields of Science and Technology (ÖFOS)

  • 101024 Probability theory
  • 101007 Financial mathematics

Cite this